New Mexico, 2016

Flash Flooding and Hail in New Mexico, August 22, 2016

August 22, 2016 · NWS ABQ · 8 events in 1 county or zone

An otherwise benign day of isolated to scattered showers and thunderstorms across New Mexico was disrupted by life threatening flash flooding over far southeastern Rio Arriba County. The necessary ingredients for back-building thunderstorms came together along the northeast slopes of the Jemez Mountains during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An otherwise benign day of isolated to scattered showers and thunderstorms across New Mexico was disrupted by life threatening flash flooding over far southeastern Rio Arriba County. The necessary ingredients for back-building thunderstorms came together along the northeast slopes of the Jemez Mountains during the early afternoon. Steering flow shifted these storms eastward into the area around Hernandez, Chamita, and Alcalde where hail and torrential rainfall were reported for several hours. Emergency management estimated up to 30 homes were inundated with water and mud. Many vehicles were overturned in flood waters and at least three water rescues took place. The most significant damage occurred along highway 74 where a mobile home was washed off it's foundation over 50 feet downstream. Numerous roads were impassable. Local DOT officials said for the first time the main arroyo that crosses under U.S. Highway 285 at Hernandez topped the roadway by up to 4 inches. Locals in the area said this was the worst flood they have observed in several decades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 10:46 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 22, 10:46 AM MST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT MON AUG 22 2016

.AVIATION...
18Z TAF CYCLE
Moist/unstable atmosphere to support another round of SCT to
NMRS SHRA/TSRA with localized MT top obscurations and MVFR/IFR
conditions. Early Cb development over the higher terrain underway
and convective temps are a few degrees lower as compared to 24
hours ago. As a result, expect potential impacts to develop more
abruptly as surface heating increases next several hours. Storm
motions will be a little faster and broadly SW to NE as compared
to Sunday. Shifted the start time for VCTS placeholders at
central/western TAF sites an hour earlier and maintained tempo
SHRA for now. Overall, impacts at FMN, GUP, SAF, LVS, and ABQ
appear to be more focused during the 20z-01z window with less
organized convective activity in the evening central and west.
Will watch for convective lines across east-central and southeast
areas after 01z. 41/34

&&

.PREV DISCUSSION...351 AM MDT MON AUG 22 2016...
.SYNOPSIS...
A continued moderately to very active weather work week is ahead
with shower and storm coverage varying from fair to very good with
Thursday arguably the greatest coverage day and the least coverage
day on average areawide being somewhat less apparent. With the
exception of a good portion of the east on Tuesday, below normal
afternoon temperatures will be the rule. Multiple weak to moderate
strength troughs or even weak closed low pressure circulations
aloft will rather slowly approach and move across the state
through Thursday, while yet another cold front will push from
northeast to southwest across the state between Wednesday and
Thursday. The latter feature will introduce additional low level
moisture to help encourage Thursday's expected peak rain coverage.

&&

.DISCUSSION...
Weak low pressure will gradually open up into a trough and
continue its slow approach toward NM through this evening and,
most fcst models agree, will be trailed by another one even more
slowly approaching the state for the Wed to Thu period. Satellite
loops still show some drying aloft entering far sw NM and that,
along with the slow approach of the aforementioned initial weak
low is generating some pre dawn light to moderate showers in and
near the Gila region. It appears that the most active portion of
the state today should be the northern mtns and perhaps southward
across and just east of the higher terrain and into the south
central mtns. Decided at the last minute to tone down PoPs and QPF
somewhat across and immediately adjacent to the Gila region this
aftn to account for a little more drying introduced at the base
of the trough into that area, tho still retaining some healthy
PoPs.

The trailing mid-level trough which may even approach as a weak
closed low for the Wed to Thu period still may actually
temporarily stall over the state for later Wed/Thu or even drift
somewhat to the south as it enters the state. Both the 00z GFS and
ECMWF are indicating that scenario to a fair degree. That and the
back door front should encourage and even more active period.

Extended models for the most part still indicating some decent
drying as the weekend and early next week come to pass, but latest
ECMWF is much slower with the high building in from the west and
thus keeps much more precip in, espec east and south.

43

&&

.FIRE WEATHER...
Weather pattern appears to be consistent with a gradual downtrend in
the wetting rain footprints next couple days. Then a trend upwards
late Wed into Thur thanks to a back door cold front. Moisture would
begin to recycle back out Fri into the weekend although this could be
a slow process depending on the upper low to the west. A quick peak
into next week suggests a drying/warming trend based on the upper
high position. Confidence is low to moderate that far out at this
time for next week.

Despite a gradual lowering trend in RH the next couple of
days...humidity values will be on the higher side. Perhaps more
seasonable levels on Tue. Wind speeds look to be unusually strong
this afternoon across the NE third and went a little higher compared
to previous gridded forecasts. Lee side surface low looks to be
quite strong for this time of year and will be supported by a
strengthening flow aloft due to the ejection of a weak shortwave
trough. Storm movement will be quicker the next couple of days thus
leading to lessening wetting rainfall footprints overall. Gusty
breezes will remain Tue afternoon although appear to be less
compared to this afternoon. As a result of the higher transport wind
speeds...vent rates appear to be on the higher side Mon-Tue.

Back door cold front is still projected to impact portions of the
eastern plains Wed into Wed night. Storms will fire up along this
boundary push. The parent and stronger shortwave trough will also
approach the forecast area from the west at the same time the cold
front pushes into the east. The combination of these two entities
will increase wetting rain potential later Wed into Thursday.
Humidity values will tend to rise...especially on Thur. Went a
little above model guidance for gridded dewpoints thus higher
humidity due to confidence considerations. Vent rates will lower due
to the frontal influence with more poor values showing up Wed/Thu.

The main shortwave trough should be out of the area on Friday which
means residual higher moisture should recycle out in the form of
scattered wetting thunderstorms favoring the mountains. This trend
would last into the weekend as storm coverage decreases a little
each day. Humidity values should also gradually lower while
temperatures rise some. The ECMWF appears to be a little bit more
bullish in hold over wetting moisture compared to the GFS but the
overall pattern is pretty similar.

As mentioned above...building upper level ridge being depicted by
both the operational GFS/ECMWF models for next week. Suspect the
ridge building will take its time and a back door cold frontal
intrusion could delay the onset of the more significant drying. Stay
tuned.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Aug 22, 5:12 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 AM MDT MON AUG 22 2016

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
612 AM MDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON INTO THE EVENING HOURS. RAINFALL MAY STILL BE LOCALLY
HEAVY WITH SOME STORMS...MAINLY ACROSS THE WESTERN TWO THIRDS OF
NEW MEXICO...BUT THE CHANCE OF HEAVY ENOUGH RAIN TO CAUSE FLASH
FLOODING OR HIGH AND FAST FLOWS IN ARROYOS AND SMALL STREAMS IS A
LITTLE LESS THAN WAS THE CASE SUNDAY. BURN SCARS AND LOCALES
IMMEDIATELY BELOW THEM WILL REMAIN THE MOST AT RISK FOR VERY
LOCALIZED FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WHILE COVERAGE OF THUNDERSTORMS SHOULD BE SLIGHTLY TO MODERATELY
LESS TUESDAY INTO WEDNESDAY MIDDAY...LATE WEDNESDAY THROUGH FRIDAY
MAY BRING ANOTHER SIGNIFICANT INCREASE IN SHOWERS AND STORMS
ACROSS MUCH OF THE FORECAST AREA. STORM MOTIONS MAY WELL BE SLOW
ONCE AGAIN AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO
2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

In the hours before

Special weather statement, Aug 22, 12:10 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT MON AUG 22 2016

NMZ517-221945-
LOWER CHAMA RIVER VALLEY-
110 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA COUNTY
UNTIL 145 PM MDT...

AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF VELARDE...OR 6 MILES NORTH OF ESPANOLA...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMBUDO...VELARDE...DIXON...OHKAY OWINGEH PUEBLO...LYDEN...
HERNANDEZ...LA VILLITA...RINCONADA...CHAMITA AND ALCALDE.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 343.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3610 10585 3610 10587 3608 10586 3608 10587
      3606 10587 3605 10586 3602 10585 3605 10612
      3615 10615 3624 10588 3623 10587 3624 10585
TIME...MOT...LOC 1909Z 261DEG 11KT 3610 10607

SHOEMAKE

The radar

The Albuquerque radar (KABX), 123 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
August 22, 12:16 PM MST to 12:20 PM MST
Where
Rio Arriba County, 1.31 mi WSW of Alcalde
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.070, -106.070

Nickel size hail in Alcalde.

Flash Flood, Rio Arriba

When
August 22, 1:10 PM MST to 3:10 PM MST
Where
Rio Arriba County, 0.78 mi NE of Hernandez to 0.91 mi NE of Hernandez
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.079, -106.112

At least three vehicles stalled in flood waters along county road 56A.

Flash Flood, Rio Arriba

When
August 22, 1:15 PM MST to 3:15 PM MST
Where
Rio Arriba County, 0.72 mi NW of Chamita to 0.58 mi NE of Hernandez
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.077, -106.110

Vehicle overturned on highway 74 near mile marker 2 due to flood waters. Women was rescued from vehicle by fire department.

Flash Flood, Rio Arriba

When
August 22, 1:50 PM MST to 3:50 PM MST
Where
Rio Arriba County, 0.48 mi NW of Hernandez to 0.17 mi NW of Hernandez
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.075, -106.126

Water over U.S. Highway 84 in Hernandez near highway 74.

Flash Flood, Rio Arriba

When
August 22, 2:00 PM MST to 4:00 PM MST
Where
Rio Arriba County, La Villita to 0.33 mi W of La Villita
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.100, -106.050

Over one foot of water surrounding homes near La Villita.

Flash Flood, Rio Arriba

When
August 22, 2:49 PM MST to 4:49 PM MST
Where
Rio Arriba County, 0.69 mi S of Hernandez to 0.57 mi S of Hernandez
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.060, -106.120

Numerous roadways flooded and impassable around Hernandez.

Flash Flood, Rio Arriba

When
August 22, 2:50 PM MST to 4:50 PM MST
Where
Rio Arriba County, 1.07 mi NW of Hernandez to 0.94 mi NW of La Villita
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.079, -106.136

Two elderly residents rescued from a mobile home that was washed off it's foundation and displaced over 50 feet downstream. Up to 30 homes inundated with water and at least 10 families displaced from flood waters. U.S. Highway 285, highway 74, and county road 57 all closed to remove mud and debris. County Road 57 washed over with mudslides from nearby mesa.

Flash Flood, Rio Arriba

When
August 22, 2:55 PM MST to 4:55 PM MST
Where
Rio Arriba County, 0.57 mi WSW of La Villita to 0.28 mi WNW of Alcalde
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.096, -106.059

Numerous roads flooded and impassable around Alcalde.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646043, 646046, 646048, 646053, 646054, 646057, 646064, 646066.